Revista Matemática Iberoamericana

Interpolated inequalities between exponential and Gaussian, Orlicz hypercontractivity and isoperimetry

Franck Barthe , Patrick Cattiaux , and Cyril Roberto

Full-text: Open access


We introduce and study a notion of Orlicz hypercontractive semigroups. We analyze their relations with general $F$-Sobolev inequalities, thus extending Gross hypercontractivity theory. We provide criteria for these Sobolev type inequalities and for related properties. In particular, we implement in the context of probability measures the ideas of Maz'ja's capacity theory, and present equivalent forms relating the capacity of sets to their measure. Orlicz hypercontractivity efficiently describes the integrability improving properties of the Heat semigroup associated to the Boltzmann measures $\mu_{\alpha}(dx) = (Z_{\alpha})^{-1} e^{-2|x|^{\alpha}} dx$, when $\alpha\in (1,2)$. As an application we derive accurate isoperimetric inequalities for their products. This completes earlier works by Bobkov-Houdré and Talagrand, and provides a scale of dimension free isoperimetric inequalities as well as comparison theorems.

Article information

Rev. Mat. Iberoamericana, Volume 22, Number 3 (2006), 993-1067.

First available in Project Euclid: 22 January 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26D10: Inequalities involving derivatives and differential and integral operators 47D07: Markov semigroups and applications to diffusion processes {For Markov processes, see 60Jxx} 60E15: Inequalities; stochastic orderings 60G10: Stationary processes

isoperimetry Orlicz spaces hypercontractivity Boltzmann measure Girsanov transform $F$-Sobolev inequalities


Barthe, Franck; Cattiaux, Patrick; Roberto, Cyril. Interpolated inequalities between exponential and Gaussian, Orlicz hypercontractivity and isoperimetry. Rev. Mat. Iberoamericana 22 (2006), no. 3, 993--1067.

Export citation


  • Adams, R. A.: General logarithmic Sobolev inequalities and Orlicz imbeddings. J. Funct. Anal. 34 (1979), 292-303.
  • Aida, S, Masuda, T. and Shigekawa, I.: Logarithmic Sobolev inequalities and exponential integrability. J. Funct. Anal. 126 (1994), 83-101.
  • Ané, C., Blachère, S., Chafaï, D., Fougères, P., Gentil, I., Malrieu, F., Roberto, C. and Scheffer, G.: Sur les inégalités de Sobolev logarithmiques. Panoramas et Synthèses 10. Société Mathématique de France, Paris, 2000.
  • Bakry, D.: L'hypercontractivité et son utilisation en théorie des semigroupes. Lecture Notes in Math. 1581. Springer, Berlin, 1994.
  • Bakry, D., Coulhon, T., Ledoux, M. and Saloff-Coste, L..: Sobolev inequalities in disguise. Indiana Univ. Math. J. 44 (1995), 1033-1074.
  • Bakry D. and Émery, M.: Diffusions hypercontractives. In Séminaire de probabilités, XIX, 1983/84, 177-206. Lecture Notes in Math. 1123. Springer, Berlin, 1985.
  • Bakry, D. and Ledoux, M.: Lévy-Gromov's isoperimetric inequality for an infinite-dimensional diffusion generator. Invent. Math. 123 (1996), 259-281.
  • Barthe, F.: Extremal properties of central half-spaces for product measures. J. Funct. Anal. 182 (2001), 81-107.
  • Barthe, F.: Levels of concentration between exponential and Gaussian. Ann. Fac. Sci. Toulouse Math. (6) 10 (2001), 393-404.
  • Barthe, F.: Log-concave and spherical models in isoperimetry. Geom. Funct. Anal. 12 (2002), 32-55.
  • Barthe, F.: Infinite dimensional isoperimetric inequalities in product spaces with the supremum distance. J. Theoret. Probab. 17(2004), 293-308.
  • Barthe, F. and Roberto, C.: Sobolev inequalities for probability measures on the real line. Studia Math. 159 (2003), 481-497.
  • Beckner, W.: A generalized Poincaré inequality for Gaussian measures. Proc. Amer. Math. Soc. 105 (1989), 397-400.
  • Bobkov, S.: Extremal properties of half-spaces for log-concave distributions. Ann. Probab. 24 (1996), 35-48.
  • Bobkov, S. G. and Götze, F.: Exponential integrability and transportation cost related to logarithmic Sobolev inequalities. J. Funct. Anal. 163 (1999), 1-28.
  • Bobkov, S. G. and Houdré, C.: Isoperimetric constants for product probability measures. Ann. Probab. 25 (1997), 184-205.
  • Bobkov, S. G. and Houdré, C.: Some connections between isoperimetric and Sobolev-type inequalities. Mem. Amer. Math. Soc. 129 (1997), no. 616.
  • Bobkov, S. G. and Ledoux, M.: Poincaré's inequalities and Talagrand's concentration phenomenon for the exponential distribution. Probab. Theory Related Fields 107 (1997), 383-400.
  • Bobkov, S. G. and Zegarlinski, B.: Entropy bounds and isoperimetry. Mem. Amer. Math. Soc. 176 (2005), no. 829.
  • Boucheron, S., Bousquet, O., Lugosi, G. and Massart, P.: Moment inequalities for functions of independent random variables. Ann. Probab. 33 (2005), 514-560.
  • Cattiaux, P.: Hypercontractivity for perturbed diffusion semigroups. Ann. Fac. Sci. Toulouse Math. (6) 14 (2005), 609-628.
  • Cattiaux, P.: A pathwise approach of some classical inequalities. Potential Anal. 20 (2004), 361-394.
  • Cattiaux, P. and Guillin, A.: On quadratic transportation cost inequalities. J. Math. Pures Appl. 86 (2006), 342-361.
  • Cattiaux, P. and Léonard, C.: Minimization of the Kullback information for general Markov processes. In Séminaire de Probabilités XXX, 288-311. Lect. Notes in Math. 1626. Springer, Berlin, 1996.
  • Chafaï, D.: Entropies, convexity, and functional inequalities: on $\Phi$-entropies and $\Phi$-Sobolev inequalities. J. Math. Kyoto Univ. 44 (2004), 325-363.
  • Coulhon, T., Grigor'yan, A. and Levin, D.: On isoperimetric profiles of product spaces. Comm. Anal. Geom., 11 (2003), 85-120.
  • Davies, E. B.: Heat kernels and spectral theory. Cambridge Tracts in Mathematics 92. Cambridge University Press, 1989.
  • Davies, E. B. and Simon, B.: Ultracontractivity and the heat kernel for Schrödinger operators and Dirichlet Laplacians. J. Funct. Anal. 59 (1984), 335-395.
  • Gentil, I., Guillin, A. and Miclo, L.: Modified logarithmic Sobolev inequalities and transportation inequalities. Probab. Theory Related Fields 133 (2005), 409-436.
  • Gong, F. Z. and Wang, F. Y.: Functional inequalities for uniformly integrable semigroups and application to essential spectrums. Forum Math. 14 (2002), 293-313.
  • Gross, L.: Logarithmic Sobolev inequalities. Amer. J. Math. 97 (1975), 1061-1083.
  • Gross, L.: Logarithmic Sobolev inequalities and contractivity properties of semigroups. In Dirichlet forms (Varenna, 1992), 54-88. Lecture Notes in Math. 1563. Springer, Berlin, 1993.
  • Guionnet, A. and Zegarlinski, B.: Lectures on logarithmic Sobolev inequalities. In Séminaire de Probabilités XXXVI, 1-134. Lecture Notes in Math. 1801. Springer, Berlin, 2003.
  • Høegh-Krohn, A. and Simon, B.: Hypercontractive semigroups and two dimensional self-coupled Bose fields. J. Funct. Anal. 9 (1972), 121-180.
  • Kavian, O., Kerkyacharian, G. and Roynette, B.: Quelques remarques sur l'ultracontractivité. J. Funct. Anal. 111 (1993), 155-196.
  • Latała, R. and Oleszkiewicz, K.: Between Sobolev and Poincaré. In Geometric aspects of functional analysis, 147-168. Lecture Notes in Math. 1745. Springer, Berlin, 2000.
  • Ledoux, M.: A simple analytic proof of an inequality by P. Buser. Proc. Amer. Math. Soc. 121 (1994), 951-959.
  • Ledoux, M.. Concentration of measure and logarithmic Sobolev inequalities. In Séminaire de Probabilités XXXIII, 120-216. Lecture Notes in Math. 1709. Springer, Berlin, 1999.
  • Ledoux, M.: The concentration of measure phenomenon. Mathematical Surveys and Monographs 89. American Mathematical Society, Providence, RI, 2001.
  • Ledoux, M.: Spectral gap, logarithmic Sobolev constant and geometric bounds. In Surveys in differential geometry. Vol. IX, 219-240. Int. Press, Somerville, MA, 2004.
  • Maurey, B.: Some deviation inequalities. Geom. Funct. Anal. 1 (1991), 188-197.
  • Maz'ja, V. G.: Sobolev spaces. Springer Series in Soviet Mathematics. Springer-Verlag, Berlin, 1985.
  • Miclo, L. and Roberto, C.: Inégalités de Hardy et de Sobolev logarithmiques. Thèse de Doctorat de C. Roberto, chapter 3. Université Paul Sabatier, 2001.
  • Muckenhoupt, B.: Hardy's inequality with weights. Studia Math. 44 (1972), 31-38.
  • Nelson, E.: The free Markov field. J. Funct. Anal. 12 (1973), 211-227.
  • Rao, M. M. and Ren, Z. D.: Theory of Orlicz spaces. Monographs and Textbooks in Pure and Applied Mathematics 146. Marcel Dekker, Inc., New York, 1991.
  • Röckner, M. and Wang, F. Y.: Weak Poincaré inequalities and $L^2$-convergence rates of Markov semigroups. J. Funct. Anal. 185 (2001), 564-603.
  • Ros, A.: The isoperimetric problem. In Global theory of minimal surfaces, 175-209. Clay Math. Proc. 2. Amer. Math. Soc., Providence, RI, 2005.
  • Rosen, J.: Sobolev inequalities for weight spaces and supercontractivity. Trans. Amer. Math. Soc. 222 (1976), 367-376.
  • Rothaus, O. S.: Analytic inequalities, isoperimetric inequalities and logarithmic Sobolev inequalities. J. Funct. Anal. 64 (1985), 296-313.
  • Royer, G.: Une initiation aux inégalités de Sobolev logarithmiques. Cours Spécialisés 5. Société Mathématique de France, Paris, 1999.
  • Talagrand, M.: A new isoperimetric inequality and the concentration of measure phenomenon. In Geometric aspects of functional analysis (1989-90), 94-124. Lecture Notes in Math. 1469. Springer, Berlin, 1991.
  • Talagrand, M.: The supremum of some canonical processes. Amer. J. Math. 116 (1994), 283-325.
  • Talagrand, M.: Concentration of measure and isoperimetric inequalities in product spaces. Inst. Hautes Études Sci. Publ. Math. 81 (1995), 73-205.
  • Talagrand, M.: Transportation cost for Gaussian and other product measures. Geom. Funct. Anal. 6 (1996), 587-600.
  • Wang, F. Y.: A generalization of Poincaré and log-Sobolev inequalities. Potential Anal. 22 (2005), no. 1, 1-15.
  • Wang, F. Y.: Functional inequalities for empty essential spectrum. J. Funct. Anal. 170 (2000), 219-245.
  • Wang, F. Y.: Probability distance inequalities on Riemannian manifolds and path spaces. J. Funct. Anal. 206 (2004), 167-190.
  • Zegarlinski, B.: Entropy bounds for Gibbs measures with non-Gaussian tails. J. Funct. Anal. 187 (2001), 368-395.